Objectives: To report the case of a patient with diffuse large B-cell lymphoma (DLBCL) who developed
vincristine (VCR)-induced seizure after R-CHOP chemotherapy.
Case Summary: A 22-year-old boy with DLBCL developed generalized tonic clonic seizures following R-CHOP
chemotherapy. After receiving the third cycle of chemotherapy, he developed Aspergillus pneumonia; therefore,
itraconazole was started 18 days before the administration of cycle 4 of chemotherapy. Seven days after the administration
of the fifth doses of vincristine, the patient reported symptoms of gastrointestinal toxicity (abdominal cramps and
constipation). Subsequently, he developed three episodes of generalized tonic-clonic seizure which lasted for 2-3 minutes
during one day and became unconsciousness. His serum electrolytes were normal with the exception of low serum sodium
(128mEq/L). Blood glucose, blood urea nitrogen, the complete blood count, and a cerebrospinal fluid study were also
normal. A computed tomography scan of the brain did not show any abnormalities. He had no previous history of
convulsion. Occurrence of seizure due to central nervous system invasion of DLBCL was ruled out with a normal
cerebrospinal fluid examination, computed tomography scan, and magnetic resonance imaging of the head. Therefore, the
patient’s neurotoxicity has been attributed to vincristine, the effects of which were likely potentiated by itraconazole
Discussion: Vincristine is a naturally occurring vinca alkaloid used in various chemotherapy regimens. Neurotoxicity is a
known and commonly encountered side effect of vincristine. Peripheral neuropathy is the most common form of
vincristine neuropathy whereas central effects are rarer. Enhanced VCR neurotoxicities from drug interactions with
several azole antifungals such as itraconazole and voriconazole have been reported. Our case represents a drug possible
adverse drug effect based on the Naranjo ADR Probability Scale.
Conclusion: Administration of vincristine in conjunction with azole antifungals should be with caution and after carefully
considering the risks and benefits. Also, it is important to rule out other causes of seizure in these patients.